BIOSENSE WEBSTER INC CELSIUS¿ THERMO-COOL¿ ELECTROPHYSIOLOGY CATHETER; CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER
Back to Search Results |
| Catalog Number |
DI7TCFLRT |
| Medical Device Problem Codes |
Insufficient Cooling (1130); Off-Label Use (1494); Device Contamination with Body Fluid (2317); Obstruction of Flow (2423)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/23/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The biosense webster, inc.Product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
Event or Problem Description
It was reported that a patient underwent an atrioventricular (av) node cardiac ablation procedure with a celsius¿ thermo-cool¿ electrophysiology catheter.It was reported by the biosense webster inc.(bwi) representative that they kept having ¿temp raises¿ (high temperature) on the tip of the catheter.The patient had a very thick heart tissue, so the physician opted on his own accord to go off-label and ablate as a non-irrigated catheter, with the thermo cool.The physician was informed that this was off-label.Later, during the case, they felt like the energy was touching the tissue, so the catheter was pulled and found that the tip of the catheter had two of the irrigation holes that were clogged and not irrigating, and there was char on the tip of the catheter.The physician opted not to put the catheter back in the body, but to open a new one.A question was asked on whether the ¿holds clogged¿ before or after the off-label use.The physician wanted to send the catheter in for evaluation.The case continued.No replacement was requested.Additional information was received.It was reported that the physician did not consider the char to be excessive (based on their clinical experience).The physician did not consider the amount of char observed caused a potential risk to this patient.The pump was switching from ¿low¿ to ¿high¿ flow during ablation.The irrigation rate used was outside of those prescribed (power up to 30 w, high flow rate of 8 ml/min; 31 w or greater, high flow rate of 15 ml/min).The pre-ablation high setting was 1s.Heparinized normal saline was used as the irrigation fluid.The temperature cut-off value was exceeded, and the system stopped the ablation when the cut-off value was exceeded.The patient has not exhibited any neurological symptoms since the procedure was completed.There was no patient adverse effect post ablation.
Additional Manufacturer Narrative
It was reported that a patient underwent an atrioventricular (av) node cardiac ablation procedure with a celsius¿ thermo-cool¿ electrophysiology catheter.It was reported by the biosense webster inc.(bwi) representative that they kept having ¿temp raises¿ (high temperature) on the tip of the catheter.The patient had a very thick heart tissue, so the physician opted on his own accord to go off-label and ablate as a non-irrigated catheter, with the thermocool.The physician was informed that this was off-label.Later, during the case, they felt like the energy was touching the tissue, so the catheter was pulled and found that the tip of the catheter had two of the irrigation holes that were clogged and not irrigating, and there was char on the tip of the catheter.The physician opted not to put the catheter back in the body, but to open a new one.A question was asked on whether the ¿holds clogged¿ before or after the off-label use.The physician wanted to send the catheter in for evaluation.The case continued.No replacement was requested.Additional information was received.It was reported that the physician did not consider the char to be excessive (based on their clinical experience).The physician did not consider the amount of char observed caused a potential risk to this patient.The pump was switching from ¿low¿ to ¿high¿ flow during ablation.The irrigation rate used was outside of those prescribed (power up to 30 w, high flow rate of 8 ml/min; 31 w or greater, high flow rate of 15 ml/min).The pre-ablation high setting was 1s.Heparinized normal saline was used as the irrigation fluid.The temperature cut-off value was exceeded, and the system stopped the ablation when the cut-off value was exceeded.The patient has not exhibited any neurological symptoms since the procedure was completed.There was no patient adverse effect post ablation.Device evaluation details: the device was returned to biosense webster (bwi) for evaluation.Visual inspection, microscopic examination, temperature, impedance, and irrigation test of the returned device were performed following bwi procedures.Visual analysis revealed no damage or anomalies on the device.The temperature and impedance test were performed, and no issues were observed.An irrigation test was performed, and the device was not flushing correctly.The dome was microscopically inspected, and it was found occluded with dry reddish material.The lot number was reported as unavailable.As a result, the mre review cannot be conducted.Should the correct lot number be made available at a later date, the complaint file will be reopened and an mre review will be performed and documented.The char, irrigation, temperature and off-label issues reported by the customer were confirmed.The potential cause of the issues could be traced to the user, since the physician was informed that this was off-label.The instructions for use contain the following recommendations: flush the catheter with heparinized saline prior to insertion into the body.The instructions for use (ifu) contain the following warnings and precautions: a compatible irrigation pump is recommended to ensure proper irrigation flow rate.Before use, verify that the irrigation ports are patent by infusing heparinized normal saline through the catheter and the irrigation tubing.Purge the catheter and the irrigation tubing with heparinized normal saline prior to insertion of the catheter into the patient.Inspect the irrigation saline for air bubbles prior to its use in the procedure.Air bubbles in the irrigation saline may cause emboli.Always maintain a constant heparinized normal saline infusion to prevent coagulation within the lumen of the catheter.In relation to the temperature issue, the instruction for use (ifu) contains the following warnings and precautions: before initiating the application of radiofrequency (rf) energy, a decrease in electrode temperature confirms the onset of saline irrigation of the ablation electrode.The temperature from the electrode during the application of rf energy ensures that the irrigation flow rate is being monitored and maintained.Monitor the catheter tip temperature throughout the procedure to ensure adequate irrigation.If the temperature increases to 50°c during rf application, power delivery should be interrupted.Recheck the irrigation system prior to restarting the rf application.When rf current is interrupted for either a temperature or an impedance rise (the set limit is exceeded), the catheter should be removed, and the tip cleaned.As part of biosense webster's quality process, all devices are manufactured, inspected, and released to approved specifications.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.Explanation of codes: investigation findings: operational problem identified (c13) / investigation conclusions: cause traced to user (d11) / component code: dome (g04046) were selected as related to the irrigation issue.Investigation findings: contamination of environment by device (c1503) / investigation conclusions: cause traced to user (d11) / component code: tip (g04129) were selected as related to the dry reddish material.Investigation findings: usage problem identified (c23) / investigation conclusions: cause traced to user (d11) / component code: label (g04080) were selected as related to the off-label use.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).